Existence and uniqueness of group structures on covering spaces over groups

Katsuya Eda, Vlasta Matijević

    Research output: Contribution to journalArticlepeer-review

    3 Citations (Scopus)


    Let f : X → Y be a covering map from a connected space X onto a topological group Y and let x0 ∈ X be a point such that f(x0) is the identity of Y: We examine if there exists a group operation on X which makes X a topological group with identity x0 and f a homomorphism of groups. We prove that the answer is positive in two cases: if f is an overlay map over a locally compact group Y, and if Y is locally compactly connected. In this way we generalize previous results for overlay maps over compact groups and covering maps over locally path-connected groups. Furthermore, we prove that in both cases the group structure on X is unique.

    Original languageEnglish
    Pages (from-to)241-267
    Number of pages27
    JournalFundamenta Mathematicae
    Issue number3
    Publication statusPublished - 2017


    • Abelian group
    • Compact group
    • Compactly connected space
    • Covering homomorphism
    • Covering map
    • Locally compact group
    • Locally compactly connected space
    • Overlay map
    • Topological group

    ASJC Scopus subject areas

    • Algebra and Number Theory


    Dive into the research topics of 'Existence and uniqueness of group structures on covering spaces over groups'. Together they form a unique fingerprint.

    Cite this